Texas, 2022

Damaging Winds in Texas, August 4, 2022

August 4, 2022 · NWS AMA · 3 events in 3 counties and zones

During the afternoon of the 4th, plenty of moisture and daytime heating led to the development of thunderstorms across the central portions of the Texas Panhandle. A very unstable atmosphere helped these thunderstorms become strong with severe wind gusts exceeding 58 mph and even caused some damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

During the afternoon of the 4th, plenty of moisture and daytime heating led to the development of thunderstorms across the central portions of the Texas Panhandle. A very unstable atmosphere helped these thunderstorms become strong with severe wind gusts exceeding 58 mph and even caused some damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 4, 1:04 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 4, 1:04 PM CST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
204 PM CDT Thu Aug 4 2022

.SHORT TERM...Tonight through Friday Night...

High pressure over the NM area will continue to circulate monsoonal
moisture into portions of the Panhandles.  With dewpoints in the mid
60s, we're already tapping into this moisture, as showers and storms
have been developing in the western Panhandles early this afternoon.
PWAT's today around 1.50" continue to suggest these storms will be
moderate to heavy rain producers and some areas could be prone to
some localized flooding.  CAPE values around 1000J/kg could support
some decent updrafts, however the sounding will be fairly moist
overall, and we shouldn't have much of a hail threat, and the wind
threat has even become more limited as we move through the day.
DCAPE values around 1000J/kg in the west keep the wind gust
potential just under the severe concern. Now DCAPE values are higher
further east, however latest CAMS are struggling to convect in the
southeast, and thus SPC has removed the marginal threat for that
area.  That being said, should storms mange to fire up east of the
HWY 60 corridor, will not rule out the possibility of a strong wind
gust.  Storms should diminish later this evening as we begin to
stabilize again, and the high will shift further east, becoming more
centered over the Panhandles tomorrow. NBM is starting to pick up a
bit on the POPs tomorrow, but nothing widespread.  It's trying to
hint at some isolated areas of convection, so will not rule out
isolated to scattered storms tomorrow, given the potential for
reaching the convective temperature.  Right now thunder is not
mentioned in the grids for tomorrow, but will likely need to go with
a 10 pop mention of thunder with tomorrow's forecast.  Highs will
continue to be on the warm side with most areas in the mid to upper
90s, and low 100s in the east.

Weber

&&

.LONG TERM...
There may be a few thunderstorms near the Black Mesa Saturday
afternoon and Saturday night.  But for the most part mountain
convection should not reach into the Panhandles as the upper high
will stretch from northeast New Mexico into southeast Iowa which
will keep much of the Panhandles under a northeast flow aloft.

The upper high will then re-orient itself back across the central
Rockies by Sunday and that is where it will stay through the rest of
this forecast.  A cold front is expected to move south across the
Panhandles Sunday night and Monday morning as an upper level short
wave trough dives southeast across the Great Lakes.  This front will
likely serve as a focus for shower and thunderstorm development.  We
will leave thunderstorm chances in across much of the area through
mid week next week as this front may pull up stationary just south
of the Texas Panhandle.  A northwest flow aloft will also continue
to bring daily thunderstorms to the area from the mountains.

Highs on Saturday and Sunday are expected to be in the 90's to
around 101 or 102.  Highs Monday through Wednesday are expected to
be in the 80's and 90's.

&&

.AVIATION...18Z TAFS...
Mostly VFR conditions expected for the TAF period. Main issue will
be the potential for on and off TS at KDHT and KAMA as scattered
showers/storms are already developing in the southern an western
Panhandles. Cigs expected to be around 8-11kft. Winds in the 10
to 15kt range starting out of the Southeast and working its way
around the clock over the next 24 hours to finish off in the west
to northwest.

Weber

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                71  97  71  96 /  30  10   5   0
Beaver OK                  73 102  75 102 /  10   5   0   0
Boise City OK              67  96  69  96 /  30  10   5   5
Borger TX                  74 101  75 102 /  30  10   5   0
Boys Ranch TX              71  99  72  98 /  30  10   5   0
Canyon TX                  70  96  71  96 /  40  10   5   0
Clarendon TX               75  98  75  97 /  30  10   0   0
Dalhart TX                 67  96  68  96 /  30  10   5   5
Guymon OK                  70 101  73 100 /  20   5   5   0
Hereford TX                70  97  70  98 /  40  10   5   0
Lipscomb TX                74 101  76 101 /  10  10   0   0
Pampa TX                   72  99  73  98 /  20  10   5   0
Shamrock TX                74 100  74  99 /  20  10   0   0
Wellington TX              75 101  74 100 /  30  10   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

89/15/89
Hazardous weather outlook, Aug 4, 1:04 PM CST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
204 PM CDT Thu Aug 4 2022

OKZ001>003-TXZ001>020-317-050715-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
204 PM CDT Thu Aug 4 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Scattered thunderstorms possible this evening across the western
and portions of the central Panhandles. Storms may produce heavy
rain, gusty winds, and small hail. At this point severe storms are
not anticipated.

Weber

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible across portions of the Texas and
Oklahoma Panhandles Saturday through Wednesday. Widespread severe
weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 4, 3:30 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Amarillo TX
430 PM CDT Thu Aug 4 2022

TXZ017-018-317-042200-
Palo Duro Canyon TX-Randall TX-Armstrong TX-
430 PM CDT Thu Aug 4 2022

...A strong thunderstorm will impact portions of western Armstrong
and eastern Randall Counties through 500 PM CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Palo Duro Canyon, or 11 miles southwest of Claude,
moving south at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Claude, Wayside and Palo Duro Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3475 10191 3518 10172 3518 10165 3508 10126
      3475 10133
TIME...MOT...LOC 2129Z 003DEG 17KT 3500 10152

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

LFM

The radar

The Amarillo radar (KAMA), 62 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hutchinson

When
August 4, 4:00 PM CST to 4:13 PM CST
Where
Hutchinson County, 5.61 mi E of Borger
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
35.670, -101.280

Thunderstorm Wind, Carson

When
August 4, 4:25 PM CST
Where
Carson County, 6.48 mi SSW of White Deer
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
35.350, -101.240

The roof of a well house was blown off and hit a gazebo, causing damage. The well house itself was blown over. Barn doors were damaged, and a few large tree limbs were blown down.

Thunderstorm Wind, Armstrong

When
August 4, 5:31 PM CST
Where
Armstrong County, 0.57 mi E of Goodnight
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
35.030, -101.190

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054514, 1054513, 1054515.